Michigan, 2015

Damaging Winds in Michigan, July 18, 2015

July 18, 2015 · NWS GRR · 3 events in 3 counties and zones

Severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 18, 7:54 AM EST, 14 minutes earlier.

Area forecast discussion, Jul 18, 7:54 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
854 AM EDT SAT JUL 18 2015

LATEST UPDATE...
MESOSCALE DISCUSSION

.MESOSCALE DISCUSSION...
ISSUED AT 853 AM EDT SAT JUL 18 2015

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS CURRENTLY MOVING ON
SHORE JUST NORTH OF MUSKEGON TO NEAR LUDINGTON AT AROUND 45 MPH.
THE LINE IS MOVING INTO MORE STABLE AIR AND I EXPECT THE LINE TO
WEAKEN AS IT MOVES ONSHORE. STILL THE STORMS ARE EXPECTED HAVE
STRONG WIND GUSTS AS THEY MOVE ON SHORE. LOCALLY HEAVY RAIN IS
ALSO EXPECTED.

&&

.SYNOPSIS...
ISSUED AT 329 AM EDT SAT JUL 18 2015

TODAY WILL BE THE HOTTEST DAY OF THE YEAR WITH HIGH
TEMPERATURES IN THE LOWER MID 90S INLAND OF LAKE MICHIGAN AND IT
WILL EASILY BE VERY HUMID. THE COMBINATION OF THESE WILL RESULT
IN SIGNIFICANT HEAT STRESS FOR THOSE OUTSIDE THIS AFTERNOON IN
SOUTHWEST MICHIGAN. THERE IS A GOOD CHANCE OF THUNDERSTORMS
TONIGHT AHEAD OF A COLD FRONT THAT COMES THROUGH SUNDAY MORNING. A
SECOND COLD FRONT WILL BRING YET COOLER AIR FOR THE MIDDLE OF THIS
COMING WEEK.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 329 AM EDT SAT JUL 18 2015

THE PRIMARY QUESTION IS WHAT HAPPENS TO THE MCS CROSSING MINNESOTAINTO
WISCONSIN THIS MORNING? DOES IT REACH LOWER MICHIGAN BY MIDDAY OR
DOES IF DISSIPATE? THEN NEXT QUESTION IS WILL THERE BE
THUNDERSTORMS AHEAD OF THE COLD FRONT TONIGHT? FINALLY WILL THE
TEMPERATURE REALLY MAKE IT IN TO THE LOWER TO MID 90S INLAND OF
LAKE MICHIGAN THIS AFTERNOON?

GIVEN THE SHORTWAVE RIDGING OVER LOWER MICHIGAN TODAY... AND
LOOKING AT MODEL SOUNDING IT WOULD SEEM THE AIR SHOULD BE TO DRY
ALOFT FOR THE UPSTREAM CONVECTION TO REACH LOWER MICHIGAN THIS
AFTERNOON. STILL WE WILL HAVE SURFACE BASE CAPES OVER 2500 J/KG
THIS AFTERNOON SO THE STORMS CAN NOT BE RULED OUT TOTALLY. AS A
RESULT I HAVE LOW CHANCE POPS JUST IN CASE.

THE NAM HAS 1000/925 MB THICKNESS VALUES HIGH ENOUGH FOR HIGHS IN
THE MID 90S. THE ONLY QUESTION IS WILL THERE BE TO MUCH CLOUD
COVER. GIVEN THE SHORTWAVE RIDGING I AM THINKING ANY MCS RELATEDCLOUDS
SHOULD QUICKLY MIX OUT BY MIDDAY.

IT WOULD SEE WE DO HAVE A GOOD SHOT AT THUNDERSTORMS TONIGHT GIVEN
THE COLD FRONT IS COMING THROUGH. PROBLEM IS THE UPPER JET LAGS
BEHIND.

IT WOULD BE MOSTLY SUNNY AND COOLER MONDAY BEHIND THE FRONT WITH
HIGH PRESSURE.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 329 AM EDT SAT JUL 18 2015

A COUPLE OF COLD FRONTS WILL MOVE THROUGH LOWER MICHIGAN NEXT WEEK
WHICH WILL KEEP TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL; HIGHS
AROUND 80 ARE EXPECTED.

A WEAK COLD FRONT WILL MOVE SOUTH THROUGH THE CWA MONDAY NIGHT BUT
GIVEN THE TIMING AND NW FLOW ALOFT WE DON/T SEE MUCH PCPN DURING
THAT TIME. THEN HIGH PRESSURE BUILDS INTO THE GREAT LAKES FOR A FEW
DAYS RESULTING IN PARTLY CLOUDY SKIES. MUCH LESS HUMIDITY IS
EXPECTED WITH DEWPOINTS IN THE UPPER 50S TOO. THE ECMWF/GFS SHOW A
SHORT WAVE COMING THROUGH THURSDAY/THURSDAY NIGHT IN CONJUNCTION
WITH SOUTH FLOW DEVELOP AND THIS MAY PRODUCE SOME LIGHT PCPN...BUT
CONFIDENCE IS LOW ON THIS HAPPENING.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 741 AM EDT SAT JUL 18 2015

THE LINE THUNDERSTORMS OVER WISCONSIN IS HEADING EAST AROUND 40
MPH AND WOULD REACH THE MKG TAF SITE AROUND 1430Z BASED ON OUR
TIMING TOOL. THEY WOULD REACH THE GRAND RAPIDS AROUND 1530Z. USING
THE EXPERIMENTAL VERSION OF THE HRRR (WHICH HAS BEEN DOING VERY
NICELY WITH THE LOCATION AND TIMING OF THESE STORMS ALL NIGHT)
BRINGS THE STORMS INTO SOUTHWEST MICHIGAN AROUND 12Z-13Z THEN
DISPATES THEM TOTALLY BY 15Z. SEEMS THE STORMS WOULD GET TO THE
MKG TAF SITE BEFORE THEY DISIPATE SO I INCLUDED THEM IN THE MKG
TAF.

ONCE THE LINE IS THROUGH SKIES SHOULD BE MOSTLY SUNNY TODAY AS I
EXPECT THE THICK LAYERED CLOUDS FROM THE MCS TO MIX OUT BY LATE
MORNING. A SECOND LINE IS EXPECTED TO FORM LATE THIS AFTERNOON AND
MOVE ONSHORE AROUND 23Z OR SO. I PUT THESE STORMS IN THE TAF
FORECAST TOO AS THE HRRR HAS BEEN CONSISTANT IN FORECASTING THEST
STORM TOO. AFTER THE STORMS MOVE THROUGH I EXPECT VFR CIGS/VSBY
THROUGH SUNDAY MORNING.

&&

.MARINE...
ISSUED AT 329 AM EDT SAT JUL 18 2015

I KEPT THE MARINE DESNE FOG ADVISORY DUE TO THE HIGH DEW POINTS.
WE MAY NEED TO LOOK AT A SMALL CRAFT ADVIOSY SUNDAY FOR WINDS.

&&

.HYDROLOGY...
ISSUED AT 330 PM EDT FRI JUL 17 2015

STREAMFLOWS AT MOST OF OUR RIVER GAUGES ARE RUNNING WELL ABOVE
NORMAL FOR THIS TIME OF YEAR. THUNDERSTORMS THIS WEEKEND MAY PRODUCE
LOCALLY HEAVY RAINFALL... WHICH WOULD LEAD TO SHORT DURATION URBAN
AND LOW LYING AREA FLOODING. A FEW RIVERS COULD RISE OUT OF THEIR
BANKS IF HEAVY RAIN FALLS WITHIN CERTAIN DRAINAGE BASINS. THE MOST
SUSCEPTIBLE RIVERS TO FLOODING WILL BE THE ONES THAT WERE AFFECTED
BY HEAVY RAIN LAST MONTH... GENERALLY THE UPPER PORTION OF THE GRAND
RIVER BASIN (IONIA-LANSING-JACKSON AREAS) AND THE KALAMAZOO BASIN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY FROM NOON TODAY TO 9 PM EDT THIS EVENING FOR
     MIZ056>059-064>067-071>074.

LM...DENSE FOG ADVISORY UNTIL 8 AM EDT SUNDAY FOR LMZ844>849.

&&

MESOSCALE...WDM
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...04
AVIATION...WDM
HYDROLOGY...CAS
MARINE...WDM
Hazardous weather outlook, Jul 18, 4:20 AM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
520 AM EDT SAT JUL 18 2015

MIZ037>040-043>046-050>052-056>059-064>067-071>074-190930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
520 AM EDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG NORTH OF A MUSKEGON TO ALMA LINE WILL MIX OUT
BY MID MORNING.

HEAT INDEX VALUES WILL REACH BETWEEN 100 AND 105 DEGREES FOR
SEVERAL HOURS THIS AFTERNOON. THERE IS A SIGNIFICANT RISK FOR
HEAT EXHAUSTION FOR ANYONE WHO IS OUTSIDE OF A SIGNIFICANT LENGHT
OF TIME.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT. THE STRONGEST STORMS MAY HAVE LARGE HAIL AND
DAMAGING WINDS. ANY STORM MAY HAVE VERY HEAVY RAINFALL THAT MAY
LEAD TO BRIEF FLOODING OF ROADS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS SUNDAY AS A COLD FRONT
MOVES THROUGH THE AREA. THE THREAT FOR THESE STORMS IS GREATEST IN
THE INTERSTATE 69 AREA DURING THE EARLY TO MID AFTERNOON.

ANOTHER FRONTAL SYSTEM MAY BRING MORE THUNDERSTORMS TO THE AREA
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO SUNDAY
AFTERNOON.

LMZ844>849-190930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
520 AM EDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WILL IS EXPECTED THROUGH TONIGHT.

SCATTERED THUNDERSTORMS... SOME OF WHICH MAY HAVE GUSTY WINDS AND
HAIL ARE EXPECTED FROM LATE MORNING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO SUNDAY
AFTERNOON.

WDM

In the hours before

Special weather statement, Jul 18, 7:14 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
814 AM EDT SAT JUL 18 2015

MIZ037>039-043>045-050-051-056-057-064-071-181415-
MECOSTA-VAN
BUREN-MUSKEGON-OCEANA-OSCEOLA-MASON-LAKE-KENT-NEWAYGO-MONTCALM-
MUSKEGON-OTTAWA-ALLEGAN-MASON-OCEANA-OTTAWA-
814 AM EDT SAT JUL 18 2015

... STRONG THUNDERSTORMS ON THE WAY ...

AT 813 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 30 MILES WEST OF MANISTEE TO 32 MILES EAST OF
SHEBOYGAN TO 18 MILES EAST OF ST. FRANCIS...AND MOVING EAST AT 45
MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
GRAND RAPIDS...MUSKEGON...HOLLAND...BIG RAPIDS...GRAND HAVEN...
LUDINGTON...ALLEGAN...HART...NEWAYGO...EVART...WHITE CLOUD...
BALDWIN...WYOMING...KENTWOOD...WALKER...MUSKEGON HEIGHTS...EAST GRAND
RAPIDS...HUDSONVILLE...ROCKFORD AND ZEELAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4382 8643 4406 8651 4417 8639 4385 8509
      4374 8509 4329 8526 4236 8577 4252 8624
      4271 8621 4302 8623 4362 8654
TIME...MOT...LOC 1213Z 290DEG 39KT 4423 8694 4382 8708 4302 8751

WDM
Local storm report, Jul 18, 8:02 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
902 AM EDT SAT JUL 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     TSTM WND GST     3 NE PENTWATER          43.81N 86.38W
07/18/2015  M43 MPH          OCEANA             MI   MESONET

            MESONET STATION 3 ENE PENTWATER /E6978/

0855 AM     TSTM WND GST     4 SSE HART              43.64N 86.33W
07/18/2015  M55 MPH          OCEANA             MI   MESONET

            MESONET STATION 4 SSE HART /AU347/

0840 AM     TSTM WND GST     8 WNW LUDINGTON         44.00N 86.60W
07/18/2015  M45 MPH          LMZ868             MI   BUOY

            BUOY STATION LUDINGTON BUOY /45024/

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM

The radar

The Grand Rapids radar (KGRR), 83 km away, was scanning. The volume nearest the first event began at 13:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskegon

When
July 18, 8:08 AM EST
Where
Muskegon County, 5.88 mi NNE of Lakewood Club
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
43.460, -86.210

Several power lines were blown down on East Fruitvale road and South Shore Drive in northern Muskegon county.

Thunderstorm Wind, Van Buren

When
July 18, 6:10 PM EST
Where
Van Buren County, 2.95 mi NNE of Decatur
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
42.160, -85.950

Several trees were blown down in southeastern Van Buren county from around Decatur to north of Paw Paw.

Thunderstorm Wind, Kalamazoo

When
July 18, 6:10 PM EST
Where
Kalamazoo County, 1.23 mi SW of Kalamazoo
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
42.270, -85.590

A severe thunderstorm blew a large tree down onto a house closing Westnedge Avenue in both directions between Parkwood and Inkster avenues.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587757, 587758, 587759.